Why I Don’t Trust You

I’ve been on heavy dose steroids now for about four months and before I went on them, I knew it was going to be rough.  The side effects of them are well documented and I’ve mentioned before in a previous post about how I’ve dealt with some of them on the other steroid I took before (though, that was a much more minor steroid).  The steroid is necessary at the least until I get in to see the Rheumatologist, which I’m getting more and more frustrated over because insurance is trying to kill me I swear.  That’s a matter for another day though.

The thing is, I’m fairly lucky with the steroids that the only side effects I seem to be getting are: some hair loss (thankfully no bald spots or anything, but I’m still losing a bunch of hair all the time), dry skin (big whoop, I can use lotion), muscle loss in my arms (pretty noticeable, but we’re trying to counteract it as best we can with whatever strength training I can manage), insomnia (oh no! I get more chores done, and I get a bit of Neopets time in), and lastly: the dreaded “moon face.”  There’s probably one or two more that I’m forgetting, but they aren’t major enough to bug me clearly.

The moon face is the worst side effect because it’s not easy to go about your day when you feel self conscious, and it is hard not to feel self conscious about something that is literally..  Your face.  Last year when I was on the Florinef at the higher dose, I took a lot less pictures of myself because I was so embarrassed about how I looked.  I didn’t even want to go to the store to buy groceries or anything (even though I did go, not wanting to go is not a good sign either).  I always like having my picture taken, so not wanting it taken and not wanting to be seen because of an embarrassment like that is awful.  If you look back on last year’s blog posts, you’ll notice a lot less posting of pictures and a lot more text posts.  There’s still pictures, but if you look even a year or two before I started having to take steroids, you’ll see a lot more.

Now I’m no fool and I realize I need to take my medicine no matter how bad it makes me look or feel.  I need to get my autoimmune condition under control and this is the only treatment I can get until I can get to a Rheumatologist so I’m tolerating all of my side effects in the best way I can.  I’m trying to be gentle with my hair, I’m putting lotion on, I’m trying to do strength training, and I’m not hiding for the next “who knows” until I can get off of the medicine and onto something a bit more tolerable because I’m sick of hiding and I shouldn’t have to.  I may be embarrassed, but I can’t help it and I don’t want this to prevent me from living my life in the best way I can while I wait for different treatment.  I still want to be able to have fun and to go out and to not feel like I can’t have my picture taken.  I didn’t cancel my Daily Mew.  Why would I?  I had no idea at the time that this would happen and even if I did, cancelling the Daily Mew while I ride out my medicine would be like erasing a part of my life.  It’s happening, so I’m trying to just manage and have fun anyway.

I’ve had people actually tell me though, that they “Can’t tell” that I’ve developed a moon face.

YOU ARE FUCKING LIARS AND BITCHES.

First of fucking all, here is a picture of me the DAY before I started Prednisone.  Why do I have this picture?  This picture is the Daily Mew shot the day before my prescription was filled.  Simple.  See this girl?  This girl here:

prednisone face

This girl looks a lot different than this girl, four months later, who is trying to tolerate her meds as best she can but who clearly is dealing with a lot of fucking side effects, moon face being one of them.

moon face

I realize that the reason people say shit like “I can’t tell” is because they are trying to cheer you up and they don’t really know what to say.  They don’t want you to feel bad about yourself and they want you to be able to just be happy.  This approach never works for me.  If you want me to be happy, help me take my mind off of it.  Whenever I feel too self conscious over it, I try to watch a movie, or play a game, or blog, or take pictures of Styx or Dongolor, or do something else to get my mind off things.  It won’t change the present but neither will trying to convince me that I’m just imagining things.

Do you realize the damage you are actually causing someone when you lie to them about something this obvious?  True, most people don’t post a picture of themselves everyday so they can’t prove to you that you’re lying to them, but you do know that you are lying to them.  My face has swelled up a lot.  You can tell.  It’s obvious.  If you tell me that “It’s just all in my head” or “You’re just self conscious it’s not that bad,” You’re going to give me a complex and I’ll probably eventually get to the point where I don’t really understand what I look like because I’m so confused between what I see and what I think the world sees.  Those pictures were taken almost exactly four months apart after being on some serious heavy doses of steroids.  Moon face is well documented, and until I’m at a much lower dose or until my medicine changes, I’m stuck.  It’s worth it to be able to take care of myself on even a most basic level, but it sure as Hell doesn’t mean I like it or that it is easy to tolerate.

I’ve also had people say things like “You’re still beautiful, Kitty.”

Now, that is a sweet sentiment that I will take any day.  I don’t think that beauty is always synonymous with health and vice versa (and I’m not saying it should be, or needs or be, or shouldn’t be, or can’t be) but I can take a compliment when it’s given.

I think it’s just a hard thing to explain, because people don’t understand.  To them, I might look fine, but to me, I don’t feel like I look like myself.  What if you were born with gorgeous black hair, and one day you woke up in your thirties and it was a beautiful red?  You might like it, you might not.  Every time you looked in the mirror, it would feel so weird.  You wouldn’t recognize yourself, at least not at first.  You may not be self conscious about it, but it might weird you out for a while.

It’s a hard topic and I know that it’s not always easy to say the right thing.  All I ask is for honesty.  I don’t need my ass kissed, but I don’t want anyone to be either outright cruel or to make light of things either.  It’s hard going through a massive change like this and I do hope that I can get off the steroids and onto something better soon.  In the meantime, though, can we at least stop pretending that “You can’t tell?”

 

Comments are closed.